Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

July 18, 2021Bamberg County, South Carolina

NWS Charleston, SC issued this special weather statement at Jul 18, 2021, 1:29 PM EDT for Bamberg County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 1:29 PM EDT (17:29 UTC)
Expired
Jul 18, 2021, 2:00 PM EDT
In force
31 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS82 KCHS 181729
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
129 PM EDT Sun Jul 18 2021

SCZ040-042-043-181800-
Allendale-Hampton-Inland Colleton-
129 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON, COLLETON AND
ALLENDALE COUNTIES...

At 129 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crocketville, or near Hampton, moving
northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of this storm include...
Hampton, Colleton, Varnville, Fairfax, Brunson, Lodge, Williams and
Crocketville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3294 8077 3284 8116 3295 8123 3305 8110
      3303 8108 3310 8095 3310 8093 3306 8090
      3309 8088 3313 8089 3314 8086
TIME...MOT...LOC 1729Z 239DEG 22KT 3295 8109 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

MTE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:00 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 18, 12:00 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1200 PM EDT Sun Jul 18 2021

.SYNOPSIS...
The area will remain between Atlantic high pressure and an
inland trough through late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No major changes were made for the noon update. A cluster of
strong to severe tstms has moved into far interior Southeast
Georgia head of shortwave energy. Still expect scattered to
numerous showers/tstms to develop later in the afternoon. The
forecast philosophy has not changed.

This Afternoon: An active afternoon is expected across the
region. Shortwave energy moving across south-central Georgia
will traverse the Lowcountry and Coastal Empire this afternoon
during peak heating. This feature is already starting to
initiate convection between KVDI-KAGS. The 18/12z modified KCHS
raob showed a potential for strong instability with MLCAPE in
excess of 3500 J/kg with mid-level lapse rates nearing 6.5 C/km.
This coupled with likely convective outflow collisions and likely
interactions with the afternoon sea breeze circulation should
support scattered to numerous showers/tstms today. Pops 60-70%
look on target and were mostly maintained although reoriented
slightly differently based on the last high-res guidance.

A typical pulse-severe convective mode is favored (noted Max
UVV speeds near 154 kt on the modified KCHS raob) with damaging
winds and frequent cloud-to-ground lightning being the main
hazards. Significant H-CAPE nearing 1100 J/kg could support
some degree of hail, but with surface temperatures nearing 90F
significant melting is likely. Would not be surprised to see a
few reports of dime-nickle size hail in the most intense
storms. Storm motions less than 10 kt could yield some minor
flooding issues, mainly in urban and low-lying and poor drainage
areas.

Tonight: Lingering instability and the passage of the broad H5
trough should support at least scattered thunderstorms through the
night. Coverage should gradually favor the coastal areas late
tonight. Low temperatures are forecast to range from 72-77
degrees.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
An upper trough will remain to our west Monday through
Wednesday, though it will begin to dissipate late Tuesday. A
moist airmass will remain in place through the period with PWs
at or above 2". Extensive cloud cover should somewhat limit high
temps with readings mainly in the upper 80s. This will cut down
on the amount of instability that can develop. However, there
should be ample buoyancy to support shower and tstm development.
Given the moist airmass, the upper trough to the west, and
moderate instability, the conditions are ripe for numerous to
widespread showers and tstms, especially during the
afternoon/evening hours. At least scattered showers and tstms
will remain possible through each overnight period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A quasi zonal flow will develop aloft while surface high
pressure remains over the western Atlantic. Mid-level subsidence
will cut down on airmass thunderstorms, though occasional
shortwaves could bring greater convective coverage. High temps
will return to the lower 90s.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
To be issued.

Extended Aviation Outlook: Brief restrictions from showers and
thunderstorms will be possible, especially Monday and Tuesday
but possibly through Wednesday as well.

&&

.MARINE...
Through Tonight: South winds will increase to 10 to 15 kts by
this afternoon. South winds should settle to around 10 kts
tonight. Seas are forecast to range from 2-3 ft today and
tonight. The potential for thunderstorms will remain the
greatest near the coast this afternoon and evening. Storms may
drift or develop over the nearshore waters tonight, especially
over the SC waters.

Monday through Friday: SW flow will persist between Atlantic
high pressure to the east and a surface trough to the west. Wind
speeds will generally be 15 kt or less. A decent sea breeze will
develop along the coast each afternoon.

Rip Currents: A Moderate Risk of rip currents has been maintained at
all beaches today. However, the enhanced risk is more likely along
the GA coast where rip currents have been most persistent of late.
By Monday, conditions look like a Low Risk is most likely at all
beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 18, 10:05 AM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1005 AM EDT Sun Jul 18 2021

AMZ330-350-352-354-374-191415-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1005 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered thunderstorms could move into the
coastal waters late this afternoon and evening. These thunderstorms
will be capable of producing wind gusts in excess of 35 kt, frequent
cloud to water lightning and small hail. Visibilities could also be
reduced to less than 1 NM at times. Be prepared to take action if
threatening weather approaches or if a Special Marine Warning is
issued.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
191415-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1005 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered to numerous thunderstorm will impact
the region this afternoon and evening. A few severe thunderstorms
with damaging winds, frequent cloud to ground lightning and small
hail will be possible. Minor flooding of low-lying and poor drainage
areas could also occur as any thunderstorms are expected to move
slowly.

Stay tuned to NOAA Weather Radio, TV or your local news source for
the latest weather information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-119-139-141-SCZ048>051-191415-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
1005 AM EDT Sun Jul 18 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Severe Thunderstorms: Scattered to numerous thunderstorm will impact
the region this afternoon and evening. A few severe thunderstorms
with damaging winds, frequent cloud to ground lightning and small
hail will be possible. Minor flooding of low-lying and poor drainage
areas could also occur as any thunderstorms are expected to move
slowly.

Stay tuned to NOAA Weather Radio, TV or your local news source for
the latest weather information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jul 18, 11:11 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
1111 AM EDT Sun Jul 18 2021

GAZ087-100-181545-
Bulloch-Jenkins-
1111 AM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND JENKINS
COUNTIES...

At 1110 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garfield, or 14 miles east of Swainsboro,
moving northeast at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Butts and Emmalane.

LAT...LON 3280 8201 3258 8188 3256 8202 3261 8200
      3266 8208 3274 8212
TIME...MOT...LOC 1510Z 230DEG 14KT 3263 8210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 18, 12:30 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1230 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     TSTM WND DMG     5 WSW HILLTONIA         32.85N  81.73W
07/18/2021                   SCREVEN            GA   911 CALL CENTER

            THE SCREVEN COUNTY WARNING POINT REPORTED A POWER LINE
            DOWN ALONG ANTIOCH ROAD.

&&

EVENT NUMBER CHS2100436

DPB
Special weather statement, Jul 18, 12:41 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
1241 PM EDT Sun Jul 18 2021

GAZ088-100-181715-
Bulloch-Screven-
1241 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND BULLOCH
COUNTIES...

At 1241 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Dover, or 8 miles northeast of Statesboro,
moving northeast at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Newington, Captolo and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3249 8174 3256 8175 3265 8157 3257 8144
TIME...MOT...LOC 1641Z 236DEG 15KT 3254 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MTE
Local storm report, Jul 18, 1:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
102 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     5 SSE HILLTONIA         32.82N  81.62W
07/18/2021                   SCREVEN            GA   911 CALL CENTER

            THE SCREVEN COUNTY WARNING POINT REPORTED A TREE DOWN
            NEAR THE INTERSECTION OF HIGHWAY 301 AND HIGHWAY 24.

&&

EVENT NUMBER CHS2100437

DPB
Special weather statement, Jul 18, 1:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
129 PM EDT Sun Jul 18 2021

SCZ040-042-043-181800-
Allendale-Hampton-Inland Colleton-
129 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON, COLLETON AND
ALLENDALE COUNTIES...

At 129 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crocketville, or near Hampton, moving
northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Hampton, Colleton, Varnville, Fairfax, Brunson, Lodge, Williams and
Crocketville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3294 8077 3284 8116 3295 8123 3305 8110
      3303 8108 3310 8095 3310 8093 3306 8090
      3309 8088 3313 8089 3314 8086
TIME...MOT...LOC 1729Z 239DEG 22KT 3295 8109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MTE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:17 PM EDTSevere Thunderstorm WarningCHSAllendale43 min
Jul 18, 2:11 PM EDTSpecial Weather StatementCHSBerkeley34 min
Jul 18, 2:49 PM EDTSpecial Weather StatementCHSJasper26 min
Jul 18, 3:04 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton41 min
Jul 18, 3:09 PM EDTSevere Thunderstorm WarningCHSJasper55 min
Jul 18, 3:17 PM EDTSpecial Weather StatementCHSBerkeley28 min
Jul 18, 11:11 AM EDTSpecial Weather StatementCHSJenkins34 min
Jul 18, 11:17 AM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins43 min
Jul 18, 11:43 AM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven62 min
Jul 18, 12:41 PM EDTSpecial Weather StatementCHSScreven34 min
Jul 18, 4:22 PM EDTSpecial Weather StatementCHSLiberty23 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.